[Skip to Content]
[Skip to Content Landing]
Other Articles
February 20, 1937

AGRANULOCYTOSIS ASSOCIATED WITH THE ADMINISTRATION OF "NOVALDIN," A DERIVATIVE OF AMINOPYRINE

JAMA. 1937;108(8):637-638. doi:10.1001/jama.1937.92780080001011
Abstract

That aminopyrine is capable of causing agranulocytosis is now generally recognized. There is ample evidence that because of this danger informed physicians have either wisely stopped prescribing aminopyrine or are using it with the utmost care. In Denmark, where the medical profession has been induced to refrain from the prescription of the drug, not a single case of angina agranulocytica has occurred.1

On the other hand, most physicians are not organic chemists and when confronted with "Novaldin, Brand of Dipyrone (Sodium phenyldimethylpyrazolon methylaminomethane sulphonate),"2 cannot be expected to know that it is a derivative of aminopyrine and contains the chemical radical that has been etiologically related to agranulocytosis. "Novaldin" is in fact aminopyrine with the substitution of the sodium salt of methyl sulfonic acid for one of the methyl groups attached to the amino nitrogen. This simple chemical maneuver, called "sulfonation," is commonly employed to increase the solubility of a

First Page Preview View Large
First page PDF preview
First page PDF preview
×